About 25% of people who take antidepressants gain weight. Weight gain is one of the side effects of this type of medication.
Why is there this relationship between antidepressants and obesity?
These types of medications can influence hormone levels, neurotransmitter levels, and can ultimately slow down our metabolism. This would explain why many people eating the same thing they ate before gain weight after starting antidepressants.
Everyone responds differently to these types of medications. But, on average, a person can gain up to 5 kilos as a result of taking antidepressants.
Causes that motivate weight gain when taking antidepressants
Below, we detail some of the Causes:
Unhealthy food choices
Antidepressants influence a patient’s food choices by favoring unhealthy food choices and hindering the ability to restrict or avoid certain foods. The consumption of certain antidepressants is related to a greater need to consume carbohydrates and sweets, since these enhance the hormone of happiness.
Most antidepressants lead to slight increases in appetite. Especially in people who, as a result of a depressive state, were eating less before the medication.
Increased social activities
The function of the antidepressant is to put an end to a state of sadness in which the lack of energy, enthusiasm and motivation to do things prevents the patient from having an active lifestyle. If the antidepressant does its job, the person will most likely have increased social activities. This, to some extent, may also involve eating more. The person feels happier, which leads him to do more things with his friends, family, etc. Since you are more socially involved, although now with the current COVID19 pandemic social life has been limited, under normal conditions it is possible to have more social encounters in which food is present.
In a depressive state, the motivation to practice physical activities decreases significantly. Therefore, the person can get great enjoyment from sedentary activities like sitting in front of the TV. Although antidepressants do not have the same effects on everyone, the serotonin in some of these medications can have a sedating effect on certain individuals. This makes physical exercise much more difficult, something that will undoubtedly influence weight gain.
Furthermore, many of these antidepressant medications have among their side effects making people feel tired, sleepy, or just plain lethargic. When you are taking a medication that makes you feel more sedated, you will most likely not be motivated to exercise.
Although an antidepressant medication may be helping depression, it may also be reducing your energy and ability to exercise and lead a more active lifestyle. This is more common among antidepressants that primarily influence serotonin and histamine receptors.
The degree to which these medications reduce the body’s metabolic response is unknown. However, it is presumed that this type of medication can significantly reduce metabolism, slowing it down and favoring weight gain.
The main class of medications prescribed to treat depression are the SSRIs. However, there appears to be a link between any medication that inhibits serotonin reuptake and weight gain.
Despite this, it is important to note that everyone has a unique response to taking antidepressants. Though SSRIs tend to cause weight gain, may have different responses in different people. Some who take them may even experience weight loss, because antidepressants give them enough energy to get off the couch and go do something they didn’t do before.
In any case, if weight gain is one of the antidepressant side effects, everything seems to indicate that the person must “choose” between having a few extra kilos and feeling better about himself.
A personalized meal plan is recommended
Perhaps there is an intermediate option which is to design a personalized meal plan while taking antidepressants that seeks to counteract some of the effects of the antidepressant.
Personalized advice and medical follow-up by a nutritionist can help to some extent to mitigate such effects. Also, with the help of a sports coach who knows how to focus and motivate the practice of exercise knowing the patient’s situation. At Obymed, we have experience in treatments for weight loss and control with a multidisciplinary approach (including nutrition, sports training and psychological support). So can combat the effects of antidepressants on weight gain.